Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS San Angelo, TX

July 28, 2004Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this flash flood warning at Jul 28, 2004, 8:13 AM CDT for Haskell County, Throckmorton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 8:13 AM CDT (13:13 UTC)
Expired
Jul 28, 2004, 11:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Haskell County, TX, Throckmorton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 1.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 281318
FFWSJT
TXC207-447-281615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
813 AM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HASKELL COUNTY IN NORTH CENTRAL TEXAS  
  THROCKMORTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1115 AM CDT

* AT 813 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM ANOTHER BAND OF THUNDERSTORMS MOVING ACROSS  
HASKELL AND THROCKMORTON COUNTUES.  RAINFALL REPORTS OF 3 TO 5 
INCHES HAVE BEEN REPORTED OVER THE PAST COUPLE OF HOURS.  THESE 
ADDITIONAL THUNDERSTORMS WILL PRODUCE ONE TO THREE MORE INCHES OR 
RAIN THROUGH 10 AM...AS A RESULT FLASH FLOODING IS LIKELY.


TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3337 9998 3300 9997 3298 9897 3338 9901

$$
1 follow-up statement
000 
WGUS74 KSJT 281428
FFSSJT
TXC207-447-281545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
926 AM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR HASKELL AND 
THROCKMORTON COUNTIES UNTIL 1115 AM CDT...


MODERATE TO HEAVY RAIN CONTINUES TO FALL ACROSS MUCH OF HASKELL AND 
THROCKMORTON COUNTIES...IN ADDITION...THUNDERSTORMS ARE DEVELOPING 
JUST TO THE SOUTH OF HASKELL AND THROCKMORTON COUNTIES.  ADDITIONAL 
RAINFALL OVER ONE INCH IS LIKELY. MOTORIST ARE URGED TO USE EXTREME 
CAUTION.  NORMALLY DRY LOW LYING AREAS WILL LIKELY BE FLOODED.  
RAINS SHOULD CONTINUE FOR THE NEXT HOUR.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:33 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 2:33 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
233 AM CDT WED JUL 28 2004

.SHORT TERM...
NUMEROUS SHOWERS WITH 1 OR 2 EMBEDDED THUNDERSTORMS WERE ACROSS
THE BIG COUNTRY...AND EXTENDED WEST INTO THE PERMIAN BASIN...BIG
BEND AND DAVIS MOUNTAINS. STORMS WERE IN ASSOCIATION WITH AN EASTWARD
MOVING UPPER LEVEL TROUGH FROM BIG BEND INTO EASTERN NEW MEXICO.
UPPER AIR SOUNDINGS AT 00Z/28 STILL INDICATED A VERY MOIST
ATMOSPHERE...WITH PRECIP H2O AT 1.53/1.79/1.88 AT MAF/FWD/DRT
RESPECTIVELY. SKIES TEMPORARILY CLEARED AT SAN ANGELO...THEN FILLED
IN WITH A CEILING OF 100 TO 300 FEET AGL AT 6Z. SHOULD SEE CIG
INCREASE IN NEXT COUPLE HOURS AS MORE MID LEVEL CLOUDS MOVE NORTHEAST
FROM THE TRANSPECOS...AND WARM THE LOWER LAYER.

GFS MODEL LOOKS JUST SLIGHTLY SLOW WITH THE WEST TEXAS SHORTWAVE...SO
AM TRENDING TOWARD HIGH POPS TODAY AS UPPER SHORTWAVE MOVES THROUGH.
BATCH OF STORMS IN BIG BEND AND TRANSPECOS SHOULD MOVE INTO THE
CONCHO VALLEY AND BIG COUNTRY THIS MORNING. BEST CHANCES OF RAIN WILL
BE ALONG AND NORTH OF OZONA...SAN ANGELO...CROSS PLAINS LINE.
HAD LOCALIZED AREAS UP TO 2 1/2 INCHES OF RAIN YESTERDAY. COULD SEE
THAT AGAIN TODAY. SWODY1 HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS
STERLING CITY...ROBERT LEE...ABILENE AND NORTHWARD BUT CLOUD COVER
TODAY SHOULD KEEP SEVERE POTENTIAL DOWN. THAT SAID...MAY HAVE A BIT
OF CLEARING THIS AFTERNOON...AS GFS MODEL INDICATES UPPER LEVEL
MOISTURE CLEARING OUT. CONSIDERABLE 700 HT MOISTURE AND BELOW REMAINS
INTO THURSDAY.

&&

.LONG TERM...
A SECONDARY SLOW MOVING UPPER TROUGH MOVES THROUGH THURSDAY. WITH
LOW/MID MOISTURE STILL HANGING ON...KEPT A CHANCE OF THUNDERSTORMS
GOING. MAY SEE ISOLATED STORMS ON FRIDAY...WITH MOISTURE HANGING
AROUND. WITH NORTHWEST FLOW ALOFT ON FRIDAY NIGHT...MAY SEE MCS
(GROUP OF STORMS) MIGRATE OVERNIGHT FROM THE PANHANDLE INTO THE BIG
COUNTRY SATURDAY MORNING.

LEFT RAIN CHANCES OUT SUNDAY AND LATER PERIODS AS UPPER HIGH BUILDS
IN. STILL REALLY CANT RULE OUT SOME ISOLATED THUNDERSTORMS AS CENTER
OF HIGH WILL BE TO THE WEST...AND REGION WILL BE IN AREA OF
NORTHWEST/NORTHERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  70  87  70 /  80  50  40  20
SAN ANGELO  86  70  90  70 /  70  40  40  20
JUNCTION    92  70  91  70 /  40  40  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/04
Hazardous weather outlook, Jul 28, 5:11 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 AM CDT WED JUL 28 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-291009-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
511 AM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO COMBINE WITH
ABUNDANT LOW LEVEL MOISTURE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS THROUGH TONIGHT. ALTHOUGH LOCALLY HEAVY RAINFALL
AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS...A FEW STORMS MAY
ALSO EACH SEVERE LEVELS AND PRODUCE LARGE HAIL... ESPECIALLY IF THE
CLOUD COVER BREAKS MORE THIS AFTERNOON AND ALLOWS BETTER SUNSHINE AND
INSTABILITY TO DEVELOP.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. AGAIN...
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:03 AM CDTFlash Flood WarningSJTThrockmorton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.